Do Kyleena, Mirena and other IUD contraceptive options cause weight gain or bloating? Learn about the side effects of Kyleena vs Mirena in this article.

Know your IUDs: Kyleena, Mirena and Copper IUD

In Canada, there are currently two types of intrauterine devices (IUDs) available: 

  • Copper IUDs also called Non-Hormonal IUDs – The copper material of these non-hormonal IUDs prevents pregnancy by creating an environment that is unfavourable to sperm cells. This environment reduces the sperm cells’ ability to fertilize the woman’s egg. Learn more about Copper IUD here
  • Hormonal IUDs – The hormones in these IUDs also produce an environment that is unfavourable to sperm cells. These IUDs make the mucus within the cervix thick. The dense texture of the mucous prevents sperm cells from reaching the egg. In addition to this, the hormones in these IUDs can prevent ovulation. Without ovulation, eggs cannot leave the ovaries. If there are no eggs for the sperm cells to fertilize, pregnancy cannot occurexist. Learn more about Mirena IUD and Kyleena IUD

How do IUDs work?

IUDs are inserted inside a woman’s uterus, changing the lining of the uterus, preventing fertilization and implantation to prevent pregnancy of an egg to occur. Furthermore, the insertion of the IUD causes an inflammatory reaction, producing a substance, making it a toxic environment for the sperm to survive.

ALSO READ  Is the IUD Procedure Painful?

Kyleena, Mirena and Copper IUDs Weight Gain

There are many considerations to weigh when it comes to selecting a contraceptive method.  One of the first and most common questions amongst girls and women is, “Will an intrauterine device implant make me gain weight?”

What might weight changes after IUD removal look like?

There is no one answer to this question as every woman’s body is different. However, some women may experience changes in their weight after having their IUD removed. Some may find that they lose weight, while others may find that they gain weight. It is also possible that some women may not experience any changes in their weight after their IUD is removed.

Kyleena IUD and weight gain side effects

There is no evidence that the Kyleena IUD causes weight gain as a side effect based on reports from clinical trials. However, some women may experience weight gain while using the Kyleena IUD, as with any other type of birth control. If you are concerned about weight gain while using the Kyleena IUD, speak to your doctor.

How do IUDs work

The IUD is a T-shaped piece of plastic that’s inserted into your uterus by a doctor. It can stay in for anywhere from three to 12 years, depending on the type. (There are two types: hormonal and non-hormonal.) It releases a small amount of hormone into your uterus, which prevents pregnancy. The IUD is also one of the most reliable forms of contraception available. Fewer than one in 100 users of either method will get pregnant in the first year.

Is weight loss or weight gain possible after IUD removal?

There is no one answer to this question as every woman’s body is different. However, some women may experience changes in their weight after having their IUD removed. Some may find that they lose weight, while others may find that they gain weight. It is also possible that some women may not experience any changes in their weight after their IUD is removed.

ALSO READ  Lolo Birth Control Pill: Reviews, Side Effects & Acne Treatment - EXPLAINED

Copper IUD and weight gain:

Weight gain is not one of the listed side effects of any Copper IUDs. This type of intrauterine device is non-hormonal and is unlikely to cause weight gain. However, copper IUD users do still seem to gain weight gradually over time. Studies show that this increase in weight is comparable to the weight gain of those who aren’t using any form of intrauterine device for birth control.

The similarities in weight gain between copper IUD users and those who are not using any type of contraceptive help validate the fact that copper IUDs are unlikely the reason behind an increase in body weight.

Mirena & Kyleena IUDs and weight gain:

These are hormonal IUDs and may cause weight gain. However, this weight gain may be due to water retention. Progestin, the hormone in both Mirena and Kyleena IUDs, can cause water retention, which in turn leads to bloating. 

This type of weight gain is not an increase in body fat percentage, but rather the body getting used to the introduction of progestin into the bloodstream. The bloating should subside within a few months.

Kyleena IUD and weight gain side effects

  • Kyleena weight gain – To date, there are no reports of weight gain in clinical trials with Kyleena. Oftentimes, weight gain while on birth control coincides with lifestyle changes. A healthy balanced diet, regular exercise and staying hydrated with lots of water is recommended to maintain a healthy weight. 

How common is weight gain with Mirena

Does Mirena cause weight gain?

Weight gain while on Mirena is not listed as a common side effect. During clinical trials, 6% of women reported having weight gain although we don’t know if this was caused by Mirena. 

Kyleena vs Mirena weight gain

The difference between Kyleena and Mirena is in the amount of progestin hormone released. The amount of progestin hormone may impact how much weight gain is seen with each device. 

ALSO READ  Does Cipralex Escitalopram cause weight gain?

Progestin levels in Mirena and Kyleena intrauterine devices:

The Kyleena IUD contains lower levels of progestin than the Mirena IUD, while still providing similar results from a contraceptive standpoint. On average, Kyleena releases about 9 mcg of progestin hormone daily while Mirena releases 15 mcg/day. The lower levels of progestin in Kyleena may result in less weight gain due to water retention.

While the Kyleena IUD may have lower levels of progestin, the Mirena is the preferred IUD for those who require both a method of contraception as well as treatment for heavy menstrual periods. These variables should also be taken into consideration when deciding if Mirena or Kyleena IUD is best for you.

Why do people gain weight with IUDs?

Women commonly gain weight in their reproductive years, with or without an IUD. This natural weight gain may also be due to lifestyle choices and changes, including stress, a lack of physical activity, changes in work/life balance, etc. 

That said, everyone is different. Any variances in the body’s natural balance of hormone levels can trigger changes, including weight gain. The hormone present in Mirena and Kyleena, levonorgestrel, can trigger weight gain for some people. 

What should I do if I gain weight on Kyleena?

When any form of weight gain occurs, the first step is to evaluate your current diet, activity levels and stress levels for any cues as to why your weight may be creeping up. 

It is important to note that subtle changes in weight, with or without an IUD, is not an immediate cause for concern, as this type of weight gain is normal. 

If the weight gain is significant or worrisome, or if the healthy lifestyle changes you have made don’t seem to be making an impact, connect with your doctor/medical professional for advice.

Read More... 136648 Views